Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 27, NWS Grand Forks, ND

June 7, 2020Kittson County, Roseau County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 7, 2020, 7:42 PM CDT for Kittson County, Roseau County, Minnesota. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2020, 7:42 PM CDT (00:42 UTC)
Expired
Jun 7, 2020, 8:45 PM CDT
In force
63 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Kittson County, MN, Roseau County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 147 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 7:44 PM CDTHAIL 1.251 Nnw Halma, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 3:06 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 0.7 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2020-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2020-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 409 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
757 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
409 m²/s²
0-3 km storm-relative helicity
412 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

815 
WUUS53 KFGF 080042
SVRFGF
MNC069-135-080145-
/O.NEW.KFGF.SV.W.0027.200608T0042Z-200608T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
742 PM CDT Sun Jun 7 2020

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Eastern Kittson County in northwestern Minnesota...
  Northwestern Roseau County in northwestern Minnesota...

* Until 845 PM CDT.

* At 742 PM CDT, a severe thunderstorm was located over Halma, or 39
  miles northeast of Grafton, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Karlstad, Lake Bronson, Halma, Lake Bronson State Park and Caribou.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Minnesota.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4855 9652 4855 9688 4900 9661 4900 9605
TIME...MOT...LOC 0042Z 206DEG 40KT 4866 9662 

HAIL...1.25IN
WIND...60MPH
 
$$

Lynch
2 follow-up statements
884 
WWUS53 KFGF 080126
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
826 PM CDT Sun Jun 7 2020

MNC069-135-080145-
/O.CON.KFGF.SV.W.0027.000000T0000Z-200608T0145Z/
Kittson MN-Roseau MN-
826 PM CDT Sun Jun 7 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHEASTERN KITTSON AND NORTHWESTERN ROSEAU COUNTIES...

At 826 PM CDT, a severe thunderstorm was located over Caribou, or 30
miles west of Roseau, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Caribou.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Minnesota.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4888 9618 4884 9644 4888 9668 4900 9661
      4900 9605
TIME...MOT...LOC 0126Z 206DEG 27KT 4898 9641 

HAIL...1.00IN
WIND...60MPH
 
$$

Lynch
630 
WWUS53 KFGF 080143 RRA
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
843 PM CDT Sun Jun 7 2020

MNC069-135-080153-
/O.EXP.KFGF.SV.W.0027.000000T0000Z-200608T0145Z/
Kittson MN-Roseau MN-
843 PM CDT Sun Jun 7 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KITTSON AND
NORTHWESTERN ROSEAU COUNTIES WILL EXPIRE AT 845 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Minnesota.

LAT...LON 4888 9618 4884 9644 4888 9668 4900 9661
      4900 9605
TIME...MOT...LOC 0143Z 206DEG 40KT 4915 9628 

$$

Lynch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 7:42 PM CDT, 0 minutes earlier.

Area forecast discussion, Jun 7, 7:42 PM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
742 PM CDT Sun Jun 7 2020

.MESOSCALE DISCUSSION...
Issued at 741 PM CDT Sun Jun 7 2020

Significant instability remains over eastern North Dakota and
extends into parts of northwest Minnesota with values of ML CAPE
ranging between 1500 and 3500 J/Kg. This instability combined with
deep layer shear of 40 to 60 knots this environment remains
capable of supporting supercells.

The outflow boundary that was previously located in the Red River
Valley has dissipated which will decrease the tornado threat
somewhat. Low level SRH remains maximized in far northwest
Minnesota where some wall clouds were reported earlier and in
southeast North Dakota near the South Dakota border where a
tornado was confirmed. There will remain a window while the over
the next hour to two where tornadoes remain possible. The threat
for significant tornadoes has decreased across eastern North
Dakota and northwest Minnesota. With the unstable environment and
deep layer shear large hail, high winds, a tornado or two remain
possible this evening. Later tonight storms are expected to grow
upscale into more of a linear storm mode. At this point the
primary severe risk will transition to wind.

&&

.UPDATE...
Issued at 705 PM CDT Sun Jun 7 2020

Warm front has remained this evening from the Cavalier ND area to
near Thief River Falls then toward Park Rapids. Storms when
reaching this warm front encountering better dynamics to become
severe. SigTor remains higher along the Manitoba border near the
front, but trends will indicate that the TOR threat will start to
diminish by 02z. Watching the 500 mb wave moving NNE thru central
SD and into south central ND with better upper level forcing with
it. General band of t-storms with this feature and numerous severe
storms along it from south of Jamestown to near Pierre SD. TOR
reported near Ashley ND as area around there did see uptick in
SigTor parameters. General thoughts are that as the wave lifts
NNE will see increased t-storm action into E ND and likely form a
line as it does and move NE thru most of the area overnight.
Severe threat will be mainly hail and wind.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 250 PM CDT Sun Jun 7 2020

For this evening...see the mesoscale discussion above. Mesoscale
discussion does not address excessive rainfall threat, but it is
something to keep in mind.  Storms will develop and move
across the same area this evening. Given very high PWATS ~1.6
inches precipitation rates will be efficient. HREF indicates areas
along the boundary will likely receive at least 2 inches of rain,
with the potential for up to 7-10 inches in localized areas.
Although we've been dry the past few weeks, this would still
likely lead to impacts.

For Monday...main concern will be severe potential east of the
valley where warm sector remains. Favorable environment will be in
place given moderate instability and strong deep layer shear. Most
guidance at least suggests scattered storms during the evening
hours, with main ingredient lacking being strong forcing.

Monday night into Tuesday night...still some uncertainty, but
guidance is trending wetter for the eastern half of our forecast
area. Mid-level baroclinic zone with strong Fgen will lead to
periods of showers, with main question exactly how far west will
showers occur. This is hinges on the track of the tropical
depression. Will need to monitor as preceding rainfall events with
an additional 1-4 inches of rain would lead to some flooding
impacts.

.LONG TERM...(Wednesday through Sunday)
Issued at 250 PM CDT Sun Jun 7 2020

West to northwest flow prevails on Wednesday, with H5 ridging to the
west and troughing to the east. An upper low, situated off the coast
of the Pacific Northwest, will work slowly eastward through the end
of the week, with ridging sliding eastward ahead of it. Synoptic
patterns within ensemble guidance suggest a continued active pattern
for Wednesday and Thursday, with quiet and drier weather likely
Friday and into the weekend.

Wednesday and Thursday: Rain and thunderstorm chances remain in the
forecast for Wednesday into Thursday, mainly for northwestern and
west-central MN. A slow-moving upper trough will move southeastward
along the flow pattern, prolonging our rain chances for the eastern
most counties within the CWA into Thursday. Instability looks low,
thus widespread severe weather is not supported at this time. High
temperatures on Wednesday and Thursday will be a bit cooler, in the
mid-60s to mid-70s.

Friday through Sunday: Warmer but primarily dry weather is expected
as temperatures rebound into the 70s to lower 80s with low humidity.
H5 ridging prevails during this time frame with subsidence
contributing to the diminished rain and thunderstorm chances. PW is
expected to be less than normal during this time frame as well.
Impacts during the Friday through Sunday time frame could include an
increased fire weather concern, but overall should remain relatively
quiet.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 705 PM CDT Sun Jun 7 2020

VFR conditions at the TAF sites, except when thunderstorms are
nearby when brief IFR/MVFR conditions will occur. T-storm threat
at most sites continues past 06z then diminishes by 12z. Main
t-storm threat Monday late aftn/eve will be in MN, affecting
Bemidji.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

MESOSCALE...NC
UPDATE...Riddle
SHORT TERM...TG
LONG TERM...Lynch
AVIATION...Riddle
Hazardous weather outlook, Jun 7, 3:29 PM CDT, 4 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
329 PM CDT Sun Jun 7 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-081430-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
329 PM CDT Sun Jun 7 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Numerous severe thunderstorms are expected across the region.
A couple tornadoes are possible, including the possibility for a
strong and especially dangerous tornado. In addition, any storm has
the potential to produce very large and destructive hail greater
than 2 inches, and destructive wind gusts greater than 75 mph.
Storms will initially be scattered, eventually evolving into
clusters of storms. The threat will remain isolated and then
increase in coverage after 6pm. Excessive rainfall is also possible
if storms move across the same location multiple times.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to severe storms will again be possible Monday within
Minnesota with hail up to an inch and winds around 60mph. General
thunderstorm chances continue through Wednesday, with excessive
rainfall possibly leading to flash flooding Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will be needed.

In the hours before

Local storm report, Jun 7, 7:04 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
704 PM CDT SUN JUN 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             2 NE ALVARADO           48.21N 96.97W
06/07/2020  E1.25 INCH       Marshall           MN   TRAINED SPOTTER

            NICKEL TO HALF DOLLAR SIZED HAIL.

&&

GGUST
Local storm report, Jun 7, 7:07 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
707 PM CDT SUN JUN 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             1 W CARIBOU             48.98N 96.47W
06/07/2020  M1.00 INCH       KITTSON            MN   PUBLIC

&&
Local storm report, Jun 7, 7:10 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
710 PM CDT SUN JUN 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             1 W CARIBOU             48.98N 96.47W
06/07/2020  E1.00 INCH       Kittson            MN   PUBLIC

            DIME TO QUARTER SIZED HAIL FELL FOR AT LEAST 5 MINUTES,
            THROUGH 635 PM CDT.

&&

GGUST
Local storm report, Jun 7, 7:23 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
723 PM CDT SUN JUN 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HAIL             2 SSE STEPHEN           48.42N 96.86W
06/07/2020  E0.25 INCH       Marshall           MN   TRAINED SPOTTER

            DIME TO QUARTER SIZED HAIL REPORTED ALONG HIGHWAY 75.

&&

GGUST
Local storm report, Jun 7, 7:34 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND FORKS ND
734 PM CDT SUN JUN 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HAIL             2 SSE STEPHEN           48.42N 96.86W
06/07/2020  E1.00 INCH       Marshall           MN   TRAINED SPOTTER

            DIME TO QUARTER SIZED HAIL REPORTED ALONG HIGHWAY 75.

&&

GGUST
Local storm report, Jun 7, 7:39 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
739 PM CDT SUN JUN 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             HALLOCK                 48.77N 96.94W
06/07/2020  E0.75 INCH       KITTSON            MN   DEPT OF HIGHWAYS

            BRIEF HEAVY RAIN AND HAIL. SOME STANDING WATER SHOWING IN
            FIELDS.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 7:26 PM CDTSevere Thunderstorm WarningFGFKittson64 min
Jun 7, 7:46 PM CDTSevere Thunderstorm WarningFGFMarshall, Polk44 min
Jun 7, 8:10 PM CDTAreal Flood AdvisoryFGFKittson, Marshall6 hr
Jun 7, 8:12 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall48 min
Jun 7, 8:17 PM CDTTornado WarningFGFKittson, Marshall28 min
Jun 7, 8:31 PM CDTSevere Thunderstorm WarningFGFKittson44 min
Jun 7, 8:58 PM CDTSevere Thunderstorm WarningFGFKittson47 min
Jun 7, 9:17 PM CDTSevere Thunderstorm WarningFGFMarshall, Polk43 min
Jun 7, 9:23 PM CDTSevere Thunderstorm WarningFGFClay, Norman, Pennington, Polk, Red Lake67 min
Jun 7, 9:48 PM CDTSevere Thunderstorm WarningFGFWilkin42 min
Jun 7, 10:04 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall, Pennington, Polk, Roseau41 min
Jun 7, 10:14 PM CDTSevere Thunderstorm WarningFGFBecker, Beltrami, Clay, Clearwater, Mahnomen, Norman and 3 more61 min
Jun 7, 10:23 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Grant, Otter Tail, Wilkin39 min
Jun 7, 10:45 PM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods, Marshall, Roseau60 min
Jun 7, 11:15 PM CDTSevere Thunderstorm WarningFGFBecker, Beltrami, Clearwater, Hubbard, Mahnomen, Pennington and 2 more45 min
Jun 7, 11:48 PM CDTSpecial Weather StatementFGFClay42 min
Jun 7, 11:55 PM CDTSevere Thunderstorm WarningFGFClay, Norman50 min
Jun 8, 12:23 AM CDTSevere Thunderstorm WarningFGFClay, Norman, Pennington, Polk, Red Lake38 min
Jun 8, 12:37 AM CDTSpecial Weather StatementFGFClay, Clearwater, Mahnomen, Norman, Red Lake38 min
Jun 8, 12:45 AM CDTSevere Thunderstorm WarningFGFMahnomen, Norman, Polk17 min
Jun 8, 1:01 AM CDTRiver Flood WarningFGFKittson8 days
Jun 8, 2:30 AM CDTAreal Flood AdvisoryFGFKittson, Marshall8 hr
Jun 8, 2:39 AM CDTSpecial Weather StatementFGFClearwater51 min
Jun 8, 9:58 AM CDTRiver Flood WarningFGFPolk4 days
Jun 8, 2:58 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall62 min
Jun 8, 3:06 PM CDTSevere Thunderstorm WarningFGFKittson54 min
Jun 8, 3:40 PM CDTTornado WarningFGFKittson, Roseau50 min
Jun 8, 3:54 PM CDTSpecial Weather StatementFGFKittson36 min
Jun 8, 4:25 PM CDTSevere Thunderstorm WarningFGFKittson, Roseau20 min
Jun 8, 5:12 PM CDTTornado WarningFGFPolk18 min
Jun 8, 5:28 PM CDTSevere Thunderstorm WarningFGFMarshall, Polk47 min
Jun 8, 5:50 PM CDTSevere Thunderstorm WarningFGFLake of the Woods40 min
Jun 8, 6:09 PM CDTSevere Thunderstorm WarningFGFMarshall, Polk51 min
Jun 8, 6:52 PM CDTSevere Thunderstorm WarningFGFMarshall28 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.